Hail, Carbon
- When
- July 3, 3:41 PM EST
- Where
- Carbon County, 0.52 mi W of Lansford
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.830, -75.880
A picture of quarter sized hail sent in. Time estimated from radar.
A cold front slowly sagged southward, moving into a very moist and unstable environment. This resulted in scattered showers and thunderstorms developing in portions of eastern Pennsylvania, with some severe thunderstorms producing damaging wind gusts and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A cold front slowly sagged southward, moving into a very moist and unstable environment. This resulted in scattered showers and thunderstorms developing in portions of eastern Pennsylvania, with some severe thunderstorms producing damaging wind gusts and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 3, 12:53 PM EST, 2 hours 48 minutes earlier.
Area Forecast Discussion National Weather Service Mount Holly NJ 153 PM EDT Thu Jul 3 2025 .SYNOPSIS... A reinforcing cold front will drop through the region late today and into tonight. Dry high pressure will build into the region on Friday and remain in control through the weekend, providing seasonable temperatures and tranquil weather conditions. Warmer, more humid, and unsettled conditions will return early next week. && .NEAR TERM /THROUGH FRIDAY/... A Severe Thunderstorm Watch has been issued for parts of northern New Jersey and eastern Pennsylvania until 10pm. Showers and thunderstorms are developing this afternoon and will continue into this evening as a cold front sinks southward. Overall, the best forcing will reside north and east of our immediate forecast area up into the Hudson Valley and New England, however a corridor of MLCAPE up to 2000 J/kg and 0-6 km shear around 40 kt will be available. This setup will support the potential for severe thunderstorms. There is a Slight risk (Level 2/5) for severe weather for areas north and east of Philadelphia with areas south and west in a Marginal (1/5) risk. The primary threat is damaging wind gusts with large hail also possible. General timing looks to continue to be from 2pm-10pm. Highs today will be in the low 80s to low 90s. For tonight, any remaining storms will weaken quickly after sunset with the loss of diurnal heating. The front will make its way off the coast, giving way to a mostly clear sky. Lows should fall into the 50s and 60s. For Independence Day, a rather pleasant and dry day is expected. A high pressure system builds into the region and will keep the day dry and sunny. The post frontal regime after today's cold front will translate to temperatures mainly in the low to mid 80s and comfortable humidity values with dew points in the 50s. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... Dry and seasonable weather conditions expected for the rest of the holiday weekend. High pressure overhead Friday night will result in clear skies and calm winds, a great setup for strong radiational cooling night. As a result, we will likely see the coolest and most comfortable summer night in quite some time, with lows in the mid 50s to mid 60s and a dry airmass in place. The broad ridging will dominate the region over the weekend, which will keep convection suppressed and temperatures near normal, though temperatures will start trending upward a couple degrees each day. Saturday will be another very pleasant day, similar to Friday as the surface high slides overhead. High temperatures remaining in the mid to upper 80s under sunny skies and dewpoints mixing out nicely once again to provide us with some low humidity. By Sunday, high pressure will be located offshore, resulting in some return flow and thus a more sensible increase in temperatures and humidity levels compared to the previous days. Highs Sunday in the upper 80s to low 90s. Lows in the 60s to near 70 degrees both nights. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... Return flow will continue into the first half of next week as upper ridging shifts out to sea and some troughing develops near the Great Lakes. This will result in more unsettled conditions developing again, with mostly diurnally driven chances for showers and thunderstorms. Any severe threats remain to be seen. The greatest chances for showers and storms currently looks to be Tuesday and Wednesday. Expect temperatures to start trending slightly above normal early next week as well, though they should moderate some toward the middle of the week. Highs in the mid 80s to low 90s and lows in the mid 60s to mid 70s, along with increasing humidity. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Today...VFR. Isolated to scattered showers and thunderstorms in the afternoon; primarily around or after 19Z for KABE/KRDG, and after 20Z for KTTN/KPNE/KPHL so have included VCTS at these terminals. Remainder of terminals, confidence is quite low so left out of TAFs for now. West-northwest winds around 10 kts with a few gusts in excess of 15 kts possible. Moderate confidence. Tonight...VFR. Residual showers and thunderstorms wane by 01-03Z. Northwest winds around 5 kt or less. High confidence. Friday..VFR with a northwest wind around 5 knots. High confidence. Outlook... Friday night through Sunday...VFR. No significant weather. Monday and Tuesday...Prevailing VFR. Isolated thunderstorms possible. && .MARINE... No marine headlines are in effect through tonight. West winds around 5-10 kt this morning will become south-southwest around 10-15 kt this afternoon. For tonight, winds will veer from southwest to north around 10-15 kt with the passing of a cold front. Seas of 2-3 feet. Outside of an isolated thunderstorm this afternoon, fair weather is expected. Friday night...Sub-SCA conditions expected. Outlook... Friday night through Monday...No marine hazards expected. Rip Currents... For today, south-southwest winds around 10 mph with breaking wave heights of 1-3 feet. A SSE swell of 2 feet and a 6-8 second period persists. As a result, have maintained a LOW risk for dangerous rip currents for all beaches. For Independence Day, north winds around 10 mph in the morning will become east-southeast around 5-10 mph in the afternoon. Breaking wave heights of 1-2 feet with a SSE swell of 2 feet and a 6-8 second period. As a result, have opted to go with a LOW risk for dangerous rip currents for all beaches. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && SYNOPSIS...MJL/Staarmann NEAR TERM...DeSilva/Guzzo SHORT TERM...MJL/Staarmann LONG TERM...MJL/Staarmann AVIATION...Guzzo/MJL MARINE...Guzzo/MJL
Hazardous Weather Outlook National Weather Service Mount Holly NJ 1210 PM EDT Thu Jul 3 2025 MDZ012-015-019-020-041615- Kent MD-Queen Annes-Talbot-Caroline- 1210 PM EDT Thu Jul 3 2025 This Hazardous Weather Outlook is for northeast Maryland. .DAY ONE...This afternoon and tonight. There is a Marginal risk for isolated severe thunderstorms this afternoon and evening with the primary risk being damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NG
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
329 PM EDT Thu Jul 3 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM Hail Kutztown 40.52N 75.78W
07/03/2025 M0.25 Inch Berks PA Public
Pea-sized hail in Kutztown, time given in
report.
&&
HoeflichPreliminary Local Storm Report
National Weather Service Mount Holly NJ
411 PM EDT Thu Jul 3 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Tstm Wnd Dmg 3 E Newton 41.06N 74.70W
07/03/2025 Sussex NJ Fire Dept/Rescue
Trees down on wires by mile marker 4 on
Route 623. Time estimated from radar.
&&
HoeflichPreliminary Local Storm Report
National Weather Service Mount Holly NJ
418 PM EDT Thu Jul 3 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM Tstm Wnd Dmg 2 N Fredon Twp 41.06N 74.81W
07/03/2025 Sussex NJ Fire Dept/Rescue
Power lines and power poles downed and on
fire near Hillcrest Road. Time estimated
from radar.
&&
HoeflichPreliminary Local Storm Report
National Weather Service Mount Holly NJ
419 PM EDT Thu Jul 3 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM Tstm Wnd Dmg 3 NNE Five Points 41.13N 74.83W
07/03/2025 Sussex NJ Fire Dept/Rescue
Trees and wires down near Halsey Road. Fire
reported. Time estimated from radar.
&&
HoeflichPreliminary Local Storm Report
National Weather Service Mount Holly NJ
440 PM EDT Thu Jul 3 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM Hail Branchville 41.14N 74.75W
07/03/2025 M0.25 Inch Sussex NJ Public
Pea-size hail in Branchville. Time estimated
from radar.
&&
ZCThe Binghamton radar (KBGM), 153 km away, was scanning. The volume nearest the first event began at 20:26 UTC.
6 thunderstorm wind, 4 hail. Local standard time, as filed.
A picture of quarter sized hail sent in. Time estimated from radar.
Trees down on wires on the 400 block of Elm Street in Franklin Township. Time estimated from radar.
Trees and wires down with a fire reported on the 400 Block of Frable Dr. Time estimated from radar.
Trees and wires down around Lower Towamensing Township. Time estimated from radar.
Wires down across the area. Time estimated from radar.
Widespread lines down across Allen Township. Time estimated from radar.
Pictures sent in via social media. Time given in report.
Pictures sent in of quarter-size hail on social media. Time estimated from radar.
Report of 0.75 inch hail sent in from Mping.
Photo relayed of a large tree lying across Rte 662 in Perry Twp. Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyWarnings in Pennsylvania, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1284796, 1284797, 1284798, 1284799, 1284800, 1284801, 1284802, 1284803, 1284804, 1284805.